North Carolina, 2009Lightning Strike in North Carolina, July 23, 2009
July 23, 2009 · NWS ILM · 1 event in 1 county or zone
Lightning struck a home in Hampstead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a home in Hampstead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 1:46 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 1:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT THU JUL 23 2009
.SYNOPSIS...
A WEAKENING COLD FRONT WILL REACH THE EASTERN CAROLINAS EARLY
FRIDAY AND QUICKLY WASH OUT. STRENGTHENING BERMUDA HIGH PRESSURE
WILL DOMINATE THE AREA WEATHER THROUGH NEXT THURSDAY...BRINGING
THE HEAT...HUMIDITY...AND AFTERNOON AND EVENING THUNDERSTORMS THAT
ARE TYPICAL OF SUMMER IN THE CAROLINAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...WEAK SHORT WAVE KICKING OFF ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE CWA
THIS AFTERNOON. IN ADDITION...A SEA BREEZE FRONT ALONG THE COAST IS
MOVING FURTHER INLAND THAN ANTICIPATED AND THIS TOO WILL BECOME THE
FOCUS OF CONVECTION. MORNING SOUNDINGS SHOWED A MODERATELY UNSTABLE
ATMOSPHERE FOR THIS AFTERNOON AND EVENING AND THIS MODIFIED TROPICAL
AIR MASS IS PRIMED FOR FURTHER ACTIVITY AS VARIOUS BOUNDARIES OLD
AND NEW MOVE AND COLLIDE ACROSS THE CWA. WEAK COLD FRONT MOVING
ACROSS THE WESTERN CAROLINAS WILL JUST ABOUT BE ENTERING THE
FORECAST AREA BY DAYBREAK FRIDAY MORNING BUT WILL HAVE LITTLE EFFECT
ON SENSIBLE WEATHER. HAVING A GREATER AFFECT WILL BE ANOTHER WEAK
SHORT WAVE WHICH WILL ENTER THE CWA THIS EVENING. THIS WILL ALLOW
ISOLATED TO SCATTERED CONVECTION TO PERSIST INTO THE EVENING
HOURS. STAYED ON THE LOW SIDE OF GUIDANCE FOR TEMPERATURES
OVERNIGHT...WHICH WILL GIVE US READINGS JUST A TAD ABOVE LAST
NIGHTS NUMBERS...WHICH WILL BE RIGHT AROUND NORMAL...LOWER TO MID
70S.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...FRONTAL BOUNDARY SOMEWHERE NEAR I-95 TO
START THE PERIOD...BUT GFS AND NAM WIND FIELDS BOTH SUGGEST IT WILL
WASH OUT AND/OR BE SHOVED BACK NORTH BY FRI AFTERNOON. CONVERGENCE
ALONG THE FRONT AS WELL AS THE AFTERNOON SEABREEZE LOOKS PRETTY
WEAK...BUT PLENTY OF MOISTURE AVAILABLE WITH PRECIPITABLE WATER
OVER 1.5 INCHES PER MODEL FORECAST SOUNDINGS. IN LIGHT OF THE LACK
OF FORCING...HAVE GONE WITH THE DRIER GFS SOLUTION WHICH ONLY
INVOLVES SLIGHT CHANCE POPS. SIMILAR POPS FOR SAT AFTERNOON...BUT
ONLY THE SEABREEZE TO FORCE THAT ACTION AS THE SFC COLD FRONT
BECOMES A NON-FACTOR AND UPPER PATTERN FLATTENS OUT.
ONLY REAL ISSUE WITH GUIDANCE TEMPS HINGES ON THE DAILY HIGHS.
GFS MOS IS SEVERAL DEGREES WARMER THAN NAM MOS BOTH DAYS. BASED ON
AN ALMOST SYSTEMATIC WARM BIAS IN THE GFS MOS OVER MUCH OF THE
LAST 3 SUMMERS...HAVE LEANED MORE TOWARD THE COOLER NAM MOS. MINS
WILL BE QUITE MILD...AS EVEN LOWER/MID 70S WILL NOT BE WARM ENOUGH
IF THE WINDS STAY UP A BIT MORE THAN ANTICIPATED.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3PM THURSDAY...LOOKS LIKE A VERY TYPICAL SUMMER TIME PATTERN
THROUGH THE EXTENDED PERIOD WITH SOUTHERLY WINDS AROUND THE BERMUDA
HIGH. BASICALLY EXPECT SHWRS/TSTMS EACH AFTN ALONG SEA BREEZE IN A
MODERATELY UNSTABLE ATMOSPHERE WITH DEW POINTS REMAINING IN THE 70S
AND MU CAPE UP AROUND 3000 J/KG EACH AFTN. A COUPLE OF FRONTS TRY TO
MAKE A RUN INTO THE CAROLINAS ON SUN AND AGAIN LATER IN THE WEEK
PROBABLY THURS/FRI TIME FRAME. THIS SHOULD HELP TO TIGHTEN GRADIENT
FLOW AS FRONT TRIES TO MAKE A RUN THROUGH THE CAROLINAS AND MAY HELP
TO ENHANCE SHWR/TSTM ACTIVITY AHEAD OF IT...BUT AS PREVIOUSLY
MENTIONED WILL MOST LIKELY JUST SEE SHWRS AND TSTMS AHEAD OF IT IN
THE PIEDMONT AND ALONG SEA BREEZE BOUNDARY. OVERALL DEEP MOIST S-SW
FLOW WITH A GOOD DEAL OF HIGH CLOUDS AROUND AS SHOWN IN MOISTURE
PROFILES WITH RH VALUES GREATER THAN 90 PERCENT IN THE UPPER LEVELS.
MAY SEE A BRIEF PERIOD OF DRYING THROUGH THE MID LEVELS TUES/WED
WITH PCP WATER VALUES DROPPING SLIGHTLY TO AROUND 1.7 INCHES FROM
1.9 MOST OTHER DAYS. GFS ALSO HINTING AT A TROP WAVE/LOW TRACKING
AROUND THE ATLANTIC RIDGE BUT LOOKS LIKE IT WILL STAY WELL EAST OF
THE CAROLINAS ON MON/TUES. MORE IMPRESSIVE SURGE OF MOISTURE RIDING
AROUND ATLANTIC HIGH MOVES UP INTO LOCAL AREA WITH PCP WATER VALUES
INCREASING UP ABOVE 2 INCHES BY LATE WED INTO THURS...WHICH WILL
HELP TO PRODUCE A MORE UNSTABLE ATMOSPHERE.
IN THE MID TO UPPER LEVELS...MORE SUPPORT SUN/MON TIME FRAME AS
TROUGH REACHES DEEPER INTO THE SOUTH AND A COUPLE OF SHORTWAVES MAY
MOVE THROUGH. RIDGE STARTS TO BUILD IN AT MID TO UPPER LEVELS
THROUGH THE REMAINDER OF LONG TERMS WITH HEIGHTS RISING. THIS SHOULD
HELP TO DAMPEN SHWR/TSTM ACTIVITY AND HELP TO PUSH TEMPS UP A LITTLE
TOWARD THE END OF THE PERIOD.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A TROUGH APPROACHES THE CWA LATER TODAY...WITH SCATTERED STORMS
POPPING UP MAINLY WEST OF OUR AREA...WITH ISOLATED SEA BREEZE
ACTIVITY. OVERNIGHT...TROUGH MOVES OVER THE CWA...WITH A CONTINUED
CHANCE FOR SHOWERS. FOR DIURNAL REASONS...THIS ANY CONVECTION WILL
BE ISOLATED...SCATTERED AT BEST. FOG WILL BE A BIT OF A TOUGH CALL
DUE TO THE CLOUD COVER...BUT BEST CHANCE FOR FOG WILL BE PLACES
THAT RECEIVE PRECIP. LIGHT WEST SOUTHWEST FLOW TODAY...BECOMING
SOUTHERLY ALONG THE COAST.
EXTENDED OUTLOOK THROUGH MONDAY...SCATTERED THUNDERSTORMS FRIDAY
AFTERNOON WITH ISOLATED STORMS SATURDAY THROUGH MONDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...A THREE TO FOUR FOOT SELY SWELL WITH A PERIOD
OF ABOUT 8 SECONDS CONTINUES ACROSS THE COASTAL WATERS...LEADING TO
SEAS A BIT HIGHER THAN WHAT WOULD BE INDICATED BY WIND SPEED ALONE.
SWELL IS BEING GENERATED AROUND BACK SIDE OF WESTLANT HIGH. SWLY
GRADIENT OVER THE WATERS WILL STRENGTHEN A BIT THIS AFTERNOON AND
EVENING AS A WEAK COLD FRONT DESCENDS UPON THE CENTRAL
CAROLINAS...BRINGING WINDS UP TO AROUND 15 KTS. THIS WILL BUILD SEAS
ANOTHER FOOT TO A SOLID 4 FT THROUGHOUT BY TONIGHT...WITH 5 FOOTERS
A POSSIBILITY.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...SW GRADIENT AHEAD OF THE FRONT WILL PERSIST
THRU THE PERIOD AS THE BOUNDARY REMAINS TO OUR WEST. DAILY
SEABREEZE CIRCULATION WILL GOVERN THE WIND SPEEDS...WITH WINDS NEAR
SHORE GETTING TO AROUND 15 KT. SEAS GENERALLY 3-4 FT...PERHAPS A
LITTLE HIGHER TO BEGIN WITH. EVEN THO WE MAINTAIN STATUS QUO IN
WAVE HEIGHTS THE CHARACTER OF THE SEAS WILL CHANGE FRI INTO SAT AS
THE SE SWELL FADES AND THE SW WIND WAVE BECOMES THE DOMINANT SEA.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3PM THURSDAY...THE APPROACH OF A COLD FRONT WILL LEAD TO
AN INCREASE IN GRADIENT WINDS FOR MOST OF THE PD. 15 TO 20 KT WILL
LIKELY BE THE MOST REPRESENTATIVE CATEGORY OF WINDS WITHIN THE CWF
TEXT PRODUCT BUT COULD BE A LITTLE LOWER SHOULD THE BOUNDARY NOT
HOLD TOGETHER AS MUCH AS ADVERTISED BY MODELS. SUCH A WEAKENING
TREND WILL ALREADY BECOME EVIDENT BY MONDAY AS THE DISSIPATING
BOUNDARY YIELDS TO A BERMUDA HIGH AS THE DOMINANT WIND-MAKER. THIS
SHOULD TAKE WINDS DOWN INTO THE 10 TO 15 KT RANGE. SEAS WILL NOT
SHOW MUCH CHANGE THOUGH THE PD...GENERALLY STAYING IN THE 2 TO 4
FT RANGE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...REK
SHORT TERM...RAS
LONG TERM...RGZ
AVIATION...REK/DL
Hazardous weather outlook, Jul 23, 3:32 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
432 PM EDT THU JUL 23 2009
NCZ097-100-101-242045-
PENDER-BRUNSWICK-NEW HANOVER-
432 PM EDT THU JUL 23 2009
...HIGH RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-242045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
432 PM EDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-SCZ017-023-024-032-033-039-242045-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
432 PM EDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ034-046-242045-
HORRY-GEORGETOWN-
432 PM EDT THU JUL 23 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Jul 23, 2:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EDT THU JUL 23 2009
NCZ099>101-232045-
COLUMBUS-NEW HANOVER-BRUNSWICK-
345 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM OVER BORDER BETWEEN COLUMBUS AND BRUNSWICK
COUNTIES...
AT 343 PM EDT...A STRONG THUNDERSTORM WAS NEAR ASH...FREELAND AND
PIREWAY WAS MOVING EAST AT 20 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...LONG
BEACH...MYRTLE GROVE...OAK ISLAND...ASH...BOILING SPRING LAKES...
CALABASH...CIVIE TOWN...CRUSOE ISLAND...EXUM...FREELAND AND
GRISSETTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
RGZ
Special weather statement, Jul 23, 3:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EDT THU JUL 23 2009
NCZ100-101-232115-
NEW HANOVER-BRUNSWICK-
411 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM OVER BRUNSWICK COUNTY...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES NORTHEAST OF
SHALLOTTE...OR 13 MILES NORTHWEST OF OAK ISLAND...MOVING EAST AT 15
MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...LONG
BEACH...OAK ISLAND...ASH...BOILING SPRING LAKES...CALABASH...CIVIE
TOWN...EXUM...FREELAND...GRISSETTOWN...HONEY ISLAND AND IREDELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
RGZ
Special weather statement, Jul 23, 3:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
457 PM EDT THU JUL 23 2009
SCZ046-232145-
GEORGETOWN-
457 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM OVER SOUTHERN GEORGETOWN COUNTY...
AT 452 PM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...SOUTHEAST
OF LAMBERT AND SAMPIT..SPREADING SLOWLY NORTH NORTHEAST.
THIS THUNDERSTORM WILL CONTINUE TO PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL CAUSING PONDING OF WATER ON ROADWAYS.
COMMUNITIES AFFECTED BY THESE STORMS ARE GEORGETOWN...GRAVES...
LAMBERT...NORTH SANTEE AND SAMPIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
RGZ
Lightning, Pender
- When
- July 23, 5:00 PM EST
- Where
- Pender County, 2 mi NE of Hampstead
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.391, -77.695
Lightning struck a home on Saint John's Church Road. The house sustained very minor damage, and a microwave oven was destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187915.